Hawaii, 2023

Flood in Hawaii, December 1, 2023

December 1, 2023 · NWS HFO · 1 event in 1 county or zone

A kona low brought heavy rain to portions of the state leading to periods of flooding. This is a continuation of episode 186329 that began November 30, 2023.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A kona low brought heavy rain to portions of the state leading to periods of flooding. This is a continuation of episode 186329 that began November 30, 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Nov 30, 8:36 PM HST, 3 hours 24 minutes earlier.

Area forecast discussion, Nov 30, 8:36 PM HST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
836 PM HST Thu Nov 30 2023

.SYNOPSIS...
A kona low west of the islands will bring a continued threat for
heavy rain and flooding through Friday. Isolated thunderstorms are
also possible. Conditions will gradually improve over the weekend
with stable trade wind weather expected for the first half of
next week.

&&

.DISCUSSION...
Currently at the surface, a kona low is located around 400 miles
west-northwest of Kauai, while a 1030 mb high is centered around
1400 miles northeast of Honolulu. A general southeast to south
flow prevails across the islands this evening. Infrared satellite
imagery shows mostly cloudy conditions across the state, with a
bit less cloud cover over Kauai. Radar imagery shows widespread
light rain across the Big Island, a few spotty showers across the
smaller islands, with numerous showers and thunderstorms
developing off to the south of Kauai. Main short term focus
revolves around heavy rain potential and thunderstorms.

The kona low will gradually break down during the next 24 to 36
hours, weakening into a surface trough by daybreak Saturday.
Before it breaks down however, south to southeast boundary layer
flow will continue to pump deeper moisture northward into the
islands with the upper low and jet forcing continuing to provide
forcing for ascent. This will keep the threat for heavy rain and
thunderstorms in the forecast, particularly over the western end
of the state.

The most immediate concern for tonight revolves around the
potential for some strong thunderstorms with plenty of deep layer
shear in place and respectable surface based instability over the
western end of the state.

The unstable airmass will linger over the islands through Saturday
with thunderstorms remaining possible across the entire state.
More stable weather will then build into the islands on Sunday as
trade winds begin to return. The trades will strengthen early next
week, with stable trade wind weather prevailing through the middle
of the week. The trades may ease for the second half of next week
as a new front approaches from the west.

&&

.AVIATION...
Deep tropical moisture pooling northward over the state due to the
kona low to our west will keep the threat in place for periods of
heavy rainfall and thunderstorms into Friday. Mesoscale
convergence bands south of Kauai and east of the Big Island will
likely be the focus for our overnight activity. The band evolving
south of Kauai drifting northward has strong to severe
thunderstorms embedded within it. Whether or not this band
persists and impacts Kauai or Oahu or remains out over the open
waters will be the main question/concern overnight.

Aside from turbulence and icing associated with any TS that
develops, AIRMET for mid-level turb will continue into Friday, as
plenty of PIREPS indicating up to MDT TURB due to wind shear in
the 100-FL200 layer. Light icing in layered clouds has also been
reported between 120-FL220. AIRMET Sierra for mountain
obscuration will likely include Kauai later this evening depending
on how the band to the south evolves. If conditions continue to
improve farther east, some islands may drop out of the AIRMET
Sierra overnight.

&&

.MARINE...
A kona low west of the Hawaiian Islands will continue to produce
southeast to south winds on Friday with bands of showers, heavy
at times, and thunderstorms developing across the region. The kona
low will weaken this weekend as the ridge builds in north of the
islands. Expect gentle to fresh trade winds spreading across the
region from Saturday to Sunday, strengthening to fresh to strong
trade winds from Monday onward. A Small Craft Advisory (SCA)
remains in effect through Friday morning for most coastal waters
surrounding Maui County and the Big Island. This SCA will likely
be cancelled on Friday as wind speeds decrease below advisory
thresholds.

The recent small to moderate, medium period northwest (320
degree) swell has peaked and will gradually decline through
Saturday. The next moderate size, longer period northwest (320
degree) swell will arrive and begin to fill in Saturday afternoon
and evening. This swell will peak surf to near High Surf Advisory
(HSA) heights by Sunday, then slowly subside Monday. A
reinforcing north northwest (330-350 degree) swell arriving early
Tuesday may lift surf well above HSA thresholds Tuesday and
Wednesday. Expect the short period wind wave chop to persist along
south facing shores. Strengthening trades through next week will
build surf heights along east facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday afternoon for all Hawaii islands-

Winter Weather Advisory until 6 AM HST Friday for Big Island
Summits.

Small Craft Advisory until 6 AM HST Friday for Maui County
Windward Waters-Maui County Leeward Waters-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters.

&&

DISCUSSION...Jelsema
AVIATION...Gibbs
MARINE...Bohlin

In the hours before

Special weather statement, Nov 30, 6:20 PM HST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Honolulu HI
620 PM HST Thu Nov 30 2023

HIZ052-010545-
Big Island Southeast HI-
620 PM HST Thu Nov 30 2023

...GUSTY SHOWERS WILL IMPACT HAWAII IN HAWAII COUNTY THROUGH 745 PM
HST...

At 615 PM HST, rangers at Volcanoes National Park reported very
strong winds in showers downslope from the town of Volcano in
Volcano National Park. The strong winds are expected to diminish in
the next couple hours.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...National Park Rangers.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hawaii Volcanoes National Park, Volcano, and Kalapana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 1934 15499 1928 15513 1926 15523 1928 15527
      1921 15538 1944 15539 1951 15530 1939 15525
      1935 15520 1937 15507 1940 15497 1939 15494
TIME...MOT...LOC 0414Z 241DEG 49KT 1936 15501

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JRJ
Special weather statement, Nov 30, 7:43 PM HST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Honolulu HI
743 PM HST Thu Nov 30 2023

HIZ052-011600-
Big Island Southeast-
743 PM HST Thu Nov 30 2023

...GUSTY SHOWERS WILL IMPACT THE SOUTHEAST SLOPES OF THE BIG
ISLAND THROUGH LATE TONIGHT...

VERY STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED IN SHOWERS
ALONG THE SOUTHEAST SLOPES OF THE BIG ISLAND THROUGH LATE
TONIGHT. THE STRONGEST WINDS ARE EXPECTED IN THE AREA DOWNSLOPE
FROM VOLCANO IN VOLCANOES NATIONAL PARK. THE STRONG WINDS ARE
EXPECTED TO DIMINISH BY DAYBREAK FRIDAY.

JRJ
Special weather statement, Nov 30, 9:06 PM HST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Honolulu HI
906 PM HST Thu Nov 30 2023

HIZ003-004-029>031-010800-
Kauai North HI-Kauai East HI-Kauai Southwest HI-Kauai South HI-
Kauai Mountains HI-
906 PM HST Thu Nov 30 2023

...A STRONG THUNDERSTORM WILL IMPACT KAUAI IN KAUAI COUNTY THROUGH
1000 PM HST...

At 905 PM HST, Doppler radar was tracking a strong thunderstorm 12
miles south of Hanapepe, or 24 miles southwest of Lihue, moving north
at 45 mph.

HAZARD...Wind gusts of 35 to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lihue, Kapaa, Kalaheo, Kekaha, Princeville, Kilauea, Anahola, Alakai
Swamp Trails, Hanalei, Na Pali State Park, Omao, Wainiha, North Fork
Wailua Trails, Moloaa, Waimea, Wailua Homesteads, Wailua, Hanapepe,
Koloa, and Poipu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2219 15932 2211 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2197 15972
      2198 15972 2218 15966 2222 15959 2221 15950
      2223 15949 2222 15943 2224 15940
TIME...MOT...LOC 0705Z 200DEG 39KT 2174 15964

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JRJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Maui

When
December 1, 12:00 AM HST to 12:38 AM HST
Where
Maui County, 0.6 mi NNW of Pauwela to 1.41 mi NNW of Huelo
Cause
Heavy Rain
Reported by
County Official
Coordinates
20.938, -156.322

Hana Highway was closed near mile marker 40. And Piilani Highway was closed near mile marker 16, and 29-31.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2023Every state in 2023This day in weather historyWarnings in Hawaii, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147025.